Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 150, NWS State College, PA

July 10, 1995Snyder County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 10, 1995, 7:19 PM EDT for Snyder County, Pennsylvania. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Jul 10, 1995, 7:19 PM EDT (23:19 UTC)
Expired
Jul 10, 1995, 8:15 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Whole counties

County Snyder County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 102322 RRA
SVRCTP
PAC109-110015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
719 PM EDT MON JUL 10 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...SNYDER COUNTY
 
AT 725 PM STATE COLLEGE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM IN
NORTHERN JUNIATA COUNTY. THE STORM IS MOVING TO THE NORTHEAST AND WILL
MOVE INTO SNYDER COUNTY...NEAR THE TOWN OF MCCLURE BY 730 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOPUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
WINTHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:18 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 10, 2:18 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT MON JUL 10 1995

RAMSDIS VSBL IMAGERY SHWG PLENTY OF CU DVLPMT IN WRN/NRN PA AND OH
ATTM. CU HVG A PREFERENCE FOR ALLEGHENNY FRNT WHICH IS TYPICAL. NO
MAJOR AREAS OF ORGANIZED CONVTN FORMING ATTM. ADAP INDICATING AMS
IS MARGINALLY UNSTBL NOW WITH LI/S FROM -4 TO -6. NGM/ETA INDICATE
THAT LOW-LVL MOISTURE CONV WILL INCREASE AND BECOME A MAXIMUM IN
CNTRL/ERN PA BY 00Z. THIS LOOKS GOOD FOR TWO REASONS: 1) TENDENCY
FOR LEE TROFFING TO OCCUR E OF MTNS IN WRLY FLO AND 2) LOW-LVL
BRANCH OF INDIRECT CIRCULATION FROM APPRCHG UPR LVL JET WILL LEAD
TO A SRLY AGEO ACCERELATION DVLPG A WK SRLY LLJ JET OVR ERN PA BY
00Z (SEEN BEST ON AVN GRIDDS AT 850 MB). THIS LLJ FEATURE WILL
FOCUS CONVERGE. IN ADDITION... LEFT EXIT REGION OF THIS UPR LVL JET
ASSCTD WITH SIGNIFICANT S/W WILL HELP TO STEEPEN LAPSE RATES ON TOP
OF WHAT SFC HEATING DOES LATE THIS AFTERNOON. WUD LIKE TO SEE
SOMETHING DVLPG ON RADAR BY NOW... BUT NOTHING AS OF PRESS TIME (
IPT REPORTS TCU). STILL THINK SCTRD RW/TRW WILL DVLP CNTRL/WRN MTNS
OF PA LATE THIS AFTERNOON AND MOV INTO SUS VLLY THIS EVENING. WILL
GO CHC POPS NRN/WRN CTP ZONES... AND HV LIKELY POPS SUS VLLY DUE TO
BETTER LO-LVL CNVGNCE TONIGHT.

AFTER THIS S/W PASSES E OF FA BY 12Z... ALL THREE MODELS SHOW ANTHR
WK VORT LOBE WORKING ACRS FA TUE. ETA DOESN/T SEEM TO CAPTURE THIS
NEXT FEATURE AS WELL AS NGM OR AVN WHICH BOTH HV SOME SFC
REFLECTION AND BETTER UPR LVL REFLECTION. AMS IS QUITE DRY BEHIND
FIRST S/W AND THIS SECOND S/W WILL BE FIGHTING UPR LVL CONV AND
DRYER AIR BEHIND TROF AXIS... SO UVV/S ARE NOT AS IMPRESSIVE. AVN
QPF SUGGESTS PRECIP ACRS FA AFTER 12Z TUE... NGM HAS MINUTE AMNTS
ALSO... BUT POPS BOTH MODELS ARE LO. SO WILL LEAVE OUT AND ALERT
NEXT SHIFT TO WATCH HOW THIS NEXT FEATURE EVOLVES NEXT MODEL RUN.
WILL GO PS ALL ZONES FOR NOW. SFC NW FLO TUE AND DOWNSLOPE WILL
LEAD TO VERY WARM TEMPS IN SUS VLLY... MDT MAY APPRCH 90.

FOR TUE NGT INTO WED... UPR LVL RDG BUILDS ACRS GREAT LAKES WITH
MAIN FOCUS IN THE FORM OF WAA AND LO-LVL CONV WELL W AND N OF
REGION. LOOKS TO BE DRY AND GRADUALLY WARMING INTO WED. WILL HV MO
CLR TUE NGT AND PC WED.

CTP ZONES IN A FEW. LOOKED AT PITWRKZFP/S AND THEY LOOK SIMILIAR TO
THE ONES I WILL SEND SOON. PHLSFDPHL ALSO LOOKS TO BE IN AGREEMENT
WITH MY THOUGHTS.

NICOSIA

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:24 PM EDTSevere Thunderstorm WarningCTPBedford51 min
Jul 10, 5:27 PM EDTTornado WarningCTPBedford33 min
Jul 10, 5:57 PM EDTSevere Thunderstorm WarningCTPHuntingdon63 min
Jul 10, 6:12 PM EDTSevere Thunderstorm WarningCTPFulton63 min
Jul 10, 6:35 PM EDTFlash Flood WarningCTPHuntingdon115 min
Jul 10, 6:45 PM EDTSevere Thunderstorm WarningCTPJuniata60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.